Botox Linked to Children’s Deaths: FDA Issues Warning
The popular anti-wrinkle drug Botox and a competitor have been linked to dangerous botulism symptoms in some users, cases so bad that a few children have died, the government warned Friday.
Botox, and its competitor, Myobloc, use botulinum toxin to block nerve impulses, causing them to relax. In rare cases, the toxin can spread beyond the injection site to other parts of the body, paralyzing or weakening the muscles used for breathing and swallowing, a potentially fatal side effect.
The drugs are not approved for use with children but are commonly used to treat severe muscle spasticity in children with cerebral palsy.
MSNBC has reported that the FDA:
…warned that patients receiving a botulinum toxin injection for any reason -cosmetic or medical – should be told to seek immediate care if they suffer symptoms of botulism, including: difficulty swallowing or breathing, slurred speech, muscle weakness, or difficulty holding up their head.
Health Canada is now reviewing the safety of Botox as a result of the reported deaths.
Health Canada spokesperson Carole Saindon told CTV News:
“Departmental experts are currently reviewing safety information on the issue of toxin spread regarding Botox. Canadians can be confident that after a thorough review, Health Canada will take action, if necessary,”
These reports highlight the dangers of “off label” use of drugs. Since the drugs are not being used for their approved purpose, they have also not been subjected to testing by the FDA and Health Canada for potential side effects from the non-approved drug use.